Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2002, 6:31 PM CDT for Yankton County, South Dakota. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 6:31 PM CDT (23:31 UTC)
- Expired
- May 7, 2002, 7:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:43 PM CDT | Hail 0.88 | Mayfield, SD | |
| May 7, 6:43 PM CDT | Hail 0.75 | Mayfield, SD | |
| May 7, 7:08 PM CDT | Hail 0.75 | Utica, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072331 SVRFSD SDC135-080000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 631 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 700 PM CDT * AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER YANKTON COUNTY...OR ABOUT 10 MILES NORTH OF YANKTON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL YANKTON COUNTY THROUGH 650 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 7, 3:20 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE MAY 7 2002 LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV. ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU. NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE. .FSD...NONE. RYRHOLM
In the hours before
Local storm report, May 7, 4:26 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 7 NW PLATTE SD .88 INCH HAIL
05/07/02 CHARLES MIX EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, May 7, 4:51 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 6 SSE WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.
0445 PM 6 SSE WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.Local storm report, May 7, 5:12 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 10 N FORESTBURG SD .75 INCH HAIL
05/07/02 SANBORN REPORTED BY PUBLIC.Local storm report, May 7, 5:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 7 NNW MT VERNON SD .75 INCH HAIL
05/07/02 DAVISON REPORTED BY STORM
SPOTTER.Local storm report, May 7, 5:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 1 W LETCHER SD .75 INCH HAIL
05/07/02 SANBORN REPORTED BY PUBLIC.
EVENT DURATION 2 MINUTES.Local storm report, May 7, 6:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM LETCHER SD .5 INCH HAIL
05/07/02 SANBORN REPORTED BY PUBLIC.
HAIL COVERING THE
GROUND. EVENT DURATION
20 MINUTES.
0552 PM 4 SSW WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA HAIL COVERING GROUND.
REPORTED BY PUBLIC.
0615 PM 7 SE PARKSTON SD .88 INCH HAIL
05/07/02 HUTCHINSON REPORTED BY PUBLIC.
HAIL COVERING GROUND.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 27 min |
| May 7, 3:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 37 min |
| May 7, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 52 min |
| May 7, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 37 min |
| May 7, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| May 7, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 34 min |
| May 7, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| May 7, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 21 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.